Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Periodic homotopy and conjugacy idempotents

Author: Jaka Smrekar
Journal: Proc. Amer. Math. Soc. 135 (2007), 4045-4055
MSC (2000): Primary 55P99; Secondary 20F38, 57M07, 57M10.
Published electronically: August 15, 2007
MathSciNet review: 2341957
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A self-map $ f$ on the CW complex $ Z$ is a periodic homotopy idempotent if for some $ r\geqslant 0$ and $ p>0$ the iterates $ f^r$ and $ f^{r+p}$ are homotopic. Geoghegan and Nicas defined the rotation index $ RI(f)$ of such a map. They proved that for $ r=p=1$, the homotopy idempotent $ f$ splits if and only if $ RI(f)=1$, while for $ r=0$, the index $ RI(f)$ divides $ p^2$. We extend this to arbitrary $ p$ and $ r$, and generalize various results related to the splitting of homotopy idempotents on CW complexes and conjugacy idempotents on groups.

References [Enhancements On Off] (What's this?)

  • 1. Matthew G. Brin and Fernando Guzmán, Automorphisms of generalized Thompson groups. J. Algebra 203 (1998), no. 1, 285-348. MR 1620674 (99d:20056)
  • 2. K. S. Brown, Finiteness properties of groups. J. Pure Appl. Algebra 44 (1987), no. 1-3, 45-75. MR 885095 (88m:20110)
  • 3. Kenneth S. Brown and Ross Geoghegan, An infinite-dimensional torsion-free $ {\rm FP}\sb{\infty }$ group. Invent. Math. 77 (1984), no. 2, 367-381. MR 752825 (85m:20073)
  • 4. Peter J. Freyd and Alex Heller, Splitting homotopy idempotents. II. J. Pure Appl. Algebra 89 (1993), no. 1-2, 93-106. MR 1239554 (95h:55015)
  • 5. Ross Geoghegan and Andrew Nicas, Higher Euler characteristics. I. Enseign. Math. (2) 41 (1995), no. 1-2, 3-62. MR 1341940 (96f:55002)
  • 6. Ross Geoghegan and Andrew Nicas, Homotopy periodicity and coherence. Proc. Amer. Math. Soc.  124 (1996), no. 9, 2889-2895. MR 1346975 (96k:55011)
  • 7. Harold M. Hastings and Alex Heller, Homotopy idempotents on finite-dimensional complexes split.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 55P99, 20F38, 57M07, 57M10.

Retrieve articles in all journals with MSC (2000): 55P99, 20F38, 57M07, 57M10.

Additional Information

Jaka Smrekar
Affiliation: Fakulteta za matematiko in fiziko, Jadranska ulica 19, SI-1111 Ljubljana, Slovenia

Keywords: Periodic homotopy idempotent, split idempotent, rotation index, eventual coherence, Thompson groups
Received by editor(s): April 26, 2006
Received by editor(s) in revised form: September 6, 2006
Published electronically: August 15, 2007
Additional Notes: The author was supported in part by the MŠZŠ of the Republic of Slovenia research program No. P1-0292-0101-04 and research project No. J1-6128-0101-04, and in part by the DURSI of the Generalitat de Catalunya grant 2004-CRED-00048.
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society